Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
You are looking after a previously well 4-year-old girl who presents with right ear pain and fever. You diagnose her with otitis media and are about to prescribe her amoxicillin when her parents show you a photo of an urticarial rash that she developed 6 hours after a previous dose of amoxicillin. When counselling the parents you wonder what the risk is of a repeat reaction to (i) amoxicillin or (ii) a cephalosporin?
Structured clinical question
In a child with a history of a non-immediate reaction (NIR) to amoxicillin (patient) that is rechallenged with the same drug or an oral cephalosporin (intervention), what is the risk of developing a repeat reaction (outcome)?
Search strategy and outcome
In August 2016, English-language articles in Medline (1946 to present) and Embase (1974 to present) were searched using the Ovid interface. The following search terms were used: ((penicillins/or penicillin G/or ampicillin/or amoxicillin/or penicillin V) OR (beta-lactam/or cephalosporin/or exp cephalexin/or exp clavulanic acids/)) AND ((drug hypersensitivity/or exp drug eruptions/or exp hypersensitivity, delayed/) or (Hypersensitiv* or Hyper-sensitiv* or allergy*)). Limit set: newborn* or neonat* or infan* or child* or toddler* or preschooler* or pre-schooler* or adolescen* or pediatric* or paediatric*. This identified a total of 282 articles. Case reports, brief reports and review articles were excluded.
A single researcher (LG) reviewed the search results and contacted the corresponding authors of six papers for further paediatric data1–6; however, no further data were received. Five publications were relevant (table 1).7–11 The references for each article were reviewed and no further articles were identified.
Penicillin antibiotics are the most frequently prescribed medications in children.12 ,13 Reported hypersensitivity reactions to this class of antibiotics are common and are usually classified as immediate hypersensitivity reactions or NIRs. Immediate reactions are typically IgE mediated and can be due to recognition of …
Contributors LG conducted the search, prepared the table and drafted the initial manuscript. AG was involved in interpreting the results and edited through multiple revisions.
Competing interests None declared.
Provenance and peer review Not commissioned; internally peer reviewed.